Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 157, NWS Dodge City, KS

May 29, 2008Lane County, Ness County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2008, 10:18 PM CDT for Lane County, Ness County, Scott County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 10:18 PM CDT (03:18 UTC)
Expired
May 29, 2008, 11:15 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Lane County, KS, Ness County, KS, Scott County, KS

What was reported inside it

TimeReportWhereRemark
May 29, 10:40 PM CDTHAIL 110 Ne Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:12 PM CDTSevere Thunderstorm WatchSPC10 hr
May 29, 9:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 300318
SVRDDC
KSC101-135-171-300415-
/O.NEW.KDDC.SV.W.0157.080530T0318Z-080530T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1018 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS.
  NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS.
  SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1115 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SCOTT
  STATE LAKE TO 9 MILES WEST OF MODOC...MOVING EAST AT 29 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...
  MODOC...
  SHALLOW WATER...
  MANNING...
  GRIGSTON...
  PENDENNIS...
  RURAL RESIDENCES OF LANE...NORTHWESTERN NESS AND SCOTT COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3830 10110 3869 10111 3869 10095 3870 10052
      3868 10007 3826 10064
TIME...MOT...LOC 0318Z 269DEG 25KT 3873 10079 3847 10120

$$

BIELINSKI
2 follow-up statements
000 
WWUS53 KDDC 300342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT THU MAY 29 2008

KSC101-135-171-300415-
/O.CON.KDDC.SV.W.0157.000000T0000Z-080530T0415Z/
SCOTT KS-LANE KS-NESS KS-
1042 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN NESS...NORTHWESTERN LANE AND SCOTT COUNTIES...

AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF HEALY TO 6
MILES WEST OF SCOTT CITY...MOVING EAST AT 29 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHALLOW WATER...
  MANNING...
  GRIGSTON...
  SHIELDS...
  RURAL RESIDENCES OF NORTHWESTERN LANE...NORTHWESTERN NESS AND SCOTT
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3835 10111 3845 10111 3870 10067 3868 10007
      3831 10063
TIME...MOT...LOC 0342Z 269DEG 25KT 3873 10058 3847 10099

$$

BIELINSKI
000 
WWUS53 KDDC 300413
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT THU MAY 29 2008

KSC101-135-171-300422-
/O.EXP.KDDC.SV.W.0157.000000T0000Z-080530T0415Z/
SCOTT KS-LANE KS-NESS KS-
1112 PM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NESS...
NORTHWESTERN LANE AND SCOTT COUNTIES EXPIRES AT 1115 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHWESTERN LANE...NORTHWESTERN NESS AND
SCOTT COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3835 10111 3845 10111 3870 10067 3868 10007
      3831 10063
TIME...MOT...LOC 0412Z 269DEG 25KT 3873 10031 3847 10072

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:47 PM CDT, 8 hours 31 minutes earlier.

Area forecast discussion, May 29, 1:47 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
147 PM CDT THU MAY 29 2008

.DISCUSSION...

DAYS 1-2...

TODAYS FORECAST CHALLENGE IS HOW LONG AND WHERE WILL SEVERE CHANCES
BE THIS EVENING AND WHEN ADVISORY WINDS WILL SETTLE DOWN.

THE LATEST SURFACE ANALYSIS FROM 18Z SHOWED A SURFACE TROUGH FROM
THE NORTHWEST TIP OF NEBRASKA SOUTH THROUGH EASTERN COLORADO DOWN TO
EASTERN NEW MEXICO.  A DRYLINE WAS FORMING AND RAN FROM NEAR LIC
CO TO EAST OF LVS NM AND FARTHER SSW.  EXPECT THE TROUGH AND DRY
LINE TO PHASE TOGETHER AS IT EDGES EAST INTO WESTERN KANSAS.  A VERY
WARM AND DEEP AIRMASS IS IN PLACE WITH STRONG SOUTH WINDS ABLE TO
PROVIDE CONVERGENCE ALONG THE DRYLINE.  THERE IS A CHANCE FOR
AFTERNOON DEVELOPMENT ALONG THE DRYLINE IN NEW MEXICO...WHICH COULD
ADVANCE OR DEVELOP NORTH-NORTHEAST ALONG THE DRYLINE INTO MY
SOUTHWEST-MOST COUNTIES.  MY NORTHWEST AND NORTH COUNTIES APPEAR TO
HAVE HIGHEST CAPE VALUES BETWEEN 21 AND 00Z...WITH A RAPID DECREASE
BY 03Z. FORECAST SOUNDINGS SHOW MOST OF THE MOISTURE CONVERGENCE WILL
BE NORTHWEST OF A LINE FROM HAYS TO SYRACUSE...SO 40 POPS FOR
POSSIBLE SEVERE WILL EXIST IN THOSE AREAS THROUGH 03Z...WITH 20 POPS
TO THE SOUTH OF THAT AREA. WILL SPREAD THE 20 POPS FARTHER SOUTH AND
EAST AFTER 03Z AS THE TROUGH/DRYLINE GETS PUSHED EAST AND CONVECTION
PROVIDES A FEW MORE BOUNDARIES FOR CONVERGENCE.  DO NOT THINK
FLOODING WILL BE A CONCERN...AS MOST STORMS WILL BE HIGH BASED AND
WITHOUT SIGNIFICANT QPF.

THE TIGHT PRESSURE GRADIENT HAS RAISED WIND SPEEDS OVER MUCH OF MY
CWA THIS AFTERNOON.  A WIND ADVISORY WILL REMAIN POSTED THROUGH 02Z
OR 8 PM CDT.  AFTER THAT...STILL EXPECT BREEZY TO WINDY CONDITIONS
UNTIL AFTER MIDNIGHT...WHEN A SLIGHT DECREASE IN THE GRADIENT WILL
DROP WINDS TO 10 TO 20 MPH RANGE IN MOST LOCALES WITH WINDS
SHIFTING WEST TO NORTHWEST IN OUR NORTHWEST ZONES AS A TROUGH DROPS
INTO NORTHWEST KANSAS.

TEMPERATURES WILL REMAIN NEARLY THE SAME AS THE PREVIOUS FORECAST
HAD. LOW TO MID 60S BOTH TONIGHT AND FRIDAY NIGHT.  HIGH TEMPS FRIDAY
UNDER MOSTLY SUNNY SKIES WILL SOAR TO THE UPPER 80S IN THE NORTHWEST
TO THE MID 90S IN OUR SOUTHEAST SECTIONS.  HIGHS FOR SATURDAY SHOULD
BE AFFECTED BY A MILD COLD FRONTAL PASSAGE WITH HIGHS FROM 83 AT
HAYS TO 89F AT LBL.

DAYS 3-7...

THE LARGE SCALE PATTERN WILL BE CHARACTERIZED BY FAIRLY HIGH ZONAL
INDEX ACROSS MUCH OF THE CONUS...WITH MEAN UPPER RIDGE CENTERED
AROUND TEXAS THROUGH THE EARLY-MID PART OF NEXT WEEK. MEAN UPPER
LEVEL JET STREAM AND STORM TRACK IS EXPECTED TO BE WEST TO EAST FROM
THE INTERMOUNTAIN WEST THROUGH THE CENTRAL/NORTHERN GREAT PLAINS
INTO THE GREAT LAKES/OHIO VALLEY REGION.  DURING THE PERIOD FROM
SUNDAY THROUGH WEDNESDAY...A POLAR FRONT WILL LIKELY BE
QUASI-STATIONARY DAY-TO-DAY...WITH AREAS SOUTH OF THE FRONT SEEING
HIGHS IN THE UPPER 90S TO LOWER TRIPLE DIGITS.  A VERY WARM
LOWER-MID TROPOSPHERIC SETTING WILL LIKELY PUT A LID ON ORGANIZED
CONVECTION...WITH BEST CHANCE AT CONVECTION BEING ALONG OR NORTH OF
THE FRONT...AND ONLY IF A DECENT SHORTWAVE TROUGH ALLOWS ENOUGH
FORCING FOR ASCENT TO GENERATE CONVECTIVE STORMS.  THIS KIND OF
DETAIL IS VERY DIFFICULT TO ANTICIPATE AT THIS TIME.

&&

.AVIATION...

AVIATION FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES THIS
EVENING.  A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
CENTRAL PLAINS THIS EVENING WHICH WILL SPAWN FAIRLY WIDESPREAD
THUNDERSTORM ACTIVITY.  THE QUESTION IS HOW FAR SOUTH ORGANIZED
CONVECTION WILL DEVELOP.  AM MORE UNCERTAIN ABOUT THUNDERSTORMS
AFFECTING GCK AND DDC TERMINALS AND AS A RESULT WILL JUST GO WITH
CB FOR A FEW HOURS THIS EVENING.  THINK THAT SOUTHERN EDGE OF
ORGANIZED SEVERE THUNDERSTORMS COULD AFFECT HYS AROUND THE 01 TO 03Z
TIME FRAME AND HAVE GONE WITH -TSRA IN THE FORECAST FOR ROUGHLY THIS
TIME RANGE.  A WIND SHIFT TO THE NORTHWEST IS EXPECTED AREA-WIDE
AFTER MIDNIGHT TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  90  62  86 /  20   0  10   0
GCK  61  89  60  85 /  20   0  10   0
EHA  61  92  60  89 /  30   0  10   0
LBL  62  92  62  90 /  20   0  10   0
HYS  62  88  60  83 /  40   0  10   0
P28  67  95  67  89 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>080-084>088.

&&

FN12/25/25
Hazardous weather outlook, May 29, 4:58 AM CDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT THU MAY 29 2008

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT THU MAY 29 2008 /358 AM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL DEVELOP ALONG AND WEST OF A LINE FROM ELKHART TO
SCOTT CITY AFTER 4 PM. IF STORMS DEVELOP...THEY WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE
OF SEVERE STORMS WILL BE IN TREGO...LANE AND ELLIS COUNTIES
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS MAY BE NEED AFTER 4 PM TO THE WEST OF A LINE FROM
ELKHART TO GARDEN CITY TO LACROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 29, 6:48 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 N COLLYER             39.12N 100.12W
05/29/2008  E0.88 INCH       TREGO              KS   PUBLIC

&&

BURKE
Special weather statement, May 29, 9:47 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT THU MAY 29 2008

KSZ043>045-300330-
LANE-NESS-SCOTT-
947 PM CDT THU MAY 29 2008

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SCOTT COUNTIES...

AT 942 PM CDT/842 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF SCOTT STATE LAKE TO 7 MILES SOUTH OF TRIBUNE...MOVING EAST
AT 46 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN LANE...NORTHWESTERN NESS AND SCOTT COUNTIES...INCLUDING
THE CITIES OF SCOTT STATE LAKE...MODOC...SCOTT CITY...HEALY...
MANNING...SHIELDS...GRIGSTON AND SHALLOW WATER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3869 10113 3868 10024 3828 10023 3828 10111
TIME...MOT...LOC 0247Z 269DEG 40KT 3879 10089 3837 10163

BIELINSKI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:47 PM CDTSpecial Weather StatementDDCLane, Scott43 min
May 29, 11:06 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.